Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody)

Mojtaba Akhtari, Edmund K. Waller, David L. Jaye, David H. Lawson, Ramy Ibrahim, Nicholas E. Papadopoulos, Martha L. Arellano

Research output: Contribution to journalArticle

60 Citations (Scopus)

Abstract

A 42-year-old white woman with a diagnosis of metastatic melanoma developed severe neutropenia during treatment with ipilimumab (anticytotoxic T-lymphocyte-associated antigen-4 antibody). Bone marrow aspiration and biopsy specimens revealed marked myeloid hypoplasia, with unremarkable erythropoiesis and megakaryopoiesis. The patientÉ's neutropenia did not respond to therapy with a combination of colony stimulating factors and steroids; however, it rapidly improved after administration of intravenous immunoglobulin. Treatment with ipilimumab has not been reported to be associated with hematologic toxicities, and to our knowledge, no case of neutropenia has previously been reported. This report of acute grade 4 neutropenia associated with ipilimumab and clinically consistent with an autoimmune process emphasizes the importance of monitoring complete blood count during treatment with this new monoclonal antibody.

Original languageEnglish (US)
Pages (from-to)322-324
Number of pages3
JournalJournal of Immunotherapy
Volume32
Issue number3
DOIs
StatePublished - Apr 1 2009

Fingerprint

Neutropenia
Antibodies
Colony-Stimulating Factors
Blood Cell Count
Erythropoiesis
Intravenous Immunoglobulins
Needle Biopsy
Therapeutics
Melanoma
Bone Marrow
Steroids
Monoclonal Antibodies
T-Lymphocytes
Antigens
ipilimumab

Keywords

  • CTLA-4
  • Ipilimumab
  • Neutropenia

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Pharmacology
  • Cancer Research

Cite this

Akhtari, M., Waller, E. K., Jaye, D. L., Lawson, D. H., Ibrahim, R., Papadopoulos, N. E., & Arellano, M. L. (2009). Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody). Journal of Immunotherapy, 32(3), 322-324. https://doi.org/10.1097/CJI.0b013e31819aa40b

Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody). / Akhtari, Mojtaba; Waller, Edmund K.; Jaye, David L.; Lawson, David H.; Ibrahim, Ramy; Papadopoulos, Nicholas E.; Arellano, Martha L.

In: Journal of Immunotherapy, Vol. 32, No. 3, 01.04.2009, p. 322-324.

Research output: Contribution to journalArticle

Akhtari, M, Waller, EK, Jaye, DL, Lawson, DH, Ibrahim, R, Papadopoulos, NE & Arellano, ML 2009, 'Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody)', Journal of Immunotherapy, vol. 32, no. 3, pp. 322-324. https://doi.org/10.1097/CJI.0b013e31819aa40b
Akhtari M, Waller EK, Jaye DL, Lawson DH, Ibrahim R, Papadopoulos NE et al. Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody). Journal of Immunotherapy. 2009 Apr 1;32(3):322-324. https://doi.org/10.1097/CJI.0b013e31819aa40b
Akhtari, Mojtaba ; Waller, Edmund K. ; Jaye, David L. ; Lawson, David H. ; Ibrahim, Ramy ; Papadopoulos, Nicholas E. ; Arellano, Martha L. / Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody). In: Journal of Immunotherapy. 2009 ; Vol. 32, No. 3. pp. 322-324.
@article{234a66274bba4bfea38e4f36ee21d9e7,
title = "Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody)",
abstract = "A 42-year-old white woman with a diagnosis of metastatic melanoma developed severe neutropenia during treatment with ipilimumab (anticytotoxic T-lymphocyte-associated antigen-4 antibody). Bone marrow aspiration and biopsy specimens revealed marked myeloid hypoplasia, with unremarkable erythropoiesis and megakaryopoiesis. The patient{\'E}'s neutropenia did not respond to therapy with a combination of colony stimulating factors and steroids; however, it rapidly improved after administration of intravenous immunoglobulin. Treatment with ipilimumab has not been reported to be associated with hematologic toxicities, and to our knowledge, no case of neutropenia has previously been reported. This report of acute grade 4 neutropenia associated with ipilimumab and clinically consistent with an autoimmune process emphasizes the importance of monitoring complete blood count during treatment with this new monoclonal antibody.",
keywords = "CTLA-4, Ipilimumab, Neutropenia",
author = "Mojtaba Akhtari and Waller, {Edmund K.} and Jaye, {David L.} and Lawson, {David H.} and Ramy Ibrahim and Papadopoulos, {Nicholas E.} and Arellano, {Martha L.}",
year = "2009",
month = "4",
day = "1",
doi = "10.1097/CJI.0b013e31819aa40b",
language = "English (US)",
volume = "32",
pages = "322--324",
journal = "Journal of Immunotherapy",
issn = "1524-9557",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Neutropenia in a patient treated with ipilimumab (anti-CTLA-4 Antibody)

AU - Akhtari, Mojtaba

AU - Waller, Edmund K.

AU - Jaye, David L.

AU - Lawson, David H.

AU - Ibrahim, Ramy

AU - Papadopoulos, Nicholas E.

AU - Arellano, Martha L.

PY - 2009/4/1

Y1 - 2009/4/1

N2 - A 42-year-old white woman with a diagnosis of metastatic melanoma developed severe neutropenia during treatment with ipilimumab (anticytotoxic T-lymphocyte-associated antigen-4 antibody). Bone marrow aspiration and biopsy specimens revealed marked myeloid hypoplasia, with unremarkable erythropoiesis and megakaryopoiesis. The patientÉ's neutropenia did not respond to therapy with a combination of colony stimulating factors and steroids; however, it rapidly improved after administration of intravenous immunoglobulin. Treatment with ipilimumab has not been reported to be associated with hematologic toxicities, and to our knowledge, no case of neutropenia has previously been reported. This report of acute grade 4 neutropenia associated with ipilimumab and clinically consistent with an autoimmune process emphasizes the importance of monitoring complete blood count during treatment with this new monoclonal antibody.

AB - A 42-year-old white woman with a diagnosis of metastatic melanoma developed severe neutropenia during treatment with ipilimumab (anticytotoxic T-lymphocyte-associated antigen-4 antibody). Bone marrow aspiration and biopsy specimens revealed marked myeloid hypoplasia, with unremarkable erythropoiesis and megakaryopoiesis. The patientÉ's neutropenia did not respond to therapy with a combination of colony stimulating factors and steroids; however, it rapidly improved after administration of intravenous immunoglobulin. Treatment with ipilimumab has not been reported to be associated with hematologic toxicities, and to our knowledge, no case of neutropenia has previously been reported. This report of acute grade 4 neutropenia associated with ipilimumab and clinically consistent with an autoimmune process emphasizes the importance of monitoring complete blood count during treatment with this new monoclonal antibody.

KW - CTLA-4

KW - Ipilimumab

KW - Neutropenia

UR - http://www.scopus.com/inward/record.url?scp=67449091389&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67449091389&partnerID=8YFLogxK

U2 - 10.1097/CJI.0b013e31819aa40b

DO - 10.1097/CJI.0b013e31819aa40b

M3 - Article

C2 - 19242368

AN - SCOPUS:67449091389

VL - 32

SP - 322

EP - 324

JO - Journal of Immunotherapy

JF - Journal of Immunotherapy

SN - 1524-9557

IS - 3

ER -